Alert archive / Maryland / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 310, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 2, 2019, 6:18 PM EDT for Carroll County, Frederick County, Washington County, Maryland. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2019, 6:18 PM EDT (22:18 UTC)
- Expired
- Jul 2, 2019, 7:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, MD, Frederick County, MD, Washington County, MD
The radar
The Sterling radar (KLWX), 74 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:32 PM EDT | TSTM WND DMG | 4 Nnw Woodsboro, MD | TREE DOWN NEAR INTERSECTION OF NEW CUT RD AND LONGS MILL RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123
WUUS51 KLWX 022218
SVRLWX
MDC013-021-043-022300-
/O.NEW.KLWX.SV.W.0310.190702T2218Z-190702T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
618 PM EDT Tue Jul 2 2019
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Northeastern Washington County in north central Maryland...
Northwestern Carroll County in north central Maryland...
Northern Frederick County in north central Maryland...
* Until 700 PM EDT.
* At 617 PM EDT, a severe thunderstorm was located near Rouzerville,
or near Waynesboro, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Thurmont, Emmitsburg, Taneytown, Smithsburg, Mount Aetna, Cavetown,
Woodsboro, Union Bridge, Libertytown, Leitersburg, Sabillasville,
Fort Ritchie, Chewsville, Ringgold, New Midway, Keysville,
Graceham, Cascade, Lewistown and Harney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7715 3953 7717 3949 7728 3961 7763
3972 7763
TIME...MOT...LOC 2217Z 301DEG 24KT 3968 7751
HAIL...<.75IN
WIND...60MPH
$$
ADS1 follow-up statement
710
WWUS51 KLWX 022234
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
634 PM EDT Tue Jul 2 2019
MDC043-022243-
/O.CAN.KLWX.SV.W.0310.000000T0000Z-190702T2300Z/
Washington MD-
634 PM EDT Tue Jul 2 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3972 7715 3953 7717 3949 7728 3958 7747
3972 7743
TIME...MOT...LOC 2233Z 297DEG 25KT 3963 7732
$$
MDC013-021-022300-
/O.CON.KLWX.SV.W.0310.000000T0000Z-190702T2300Z/
Carroll MD-Frederick MD-
634 PM EDT Tue Jul 2 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN CARROLL AND NORTHEASTERN FREDERICK COUNTIES IN NORTH
CENTRAL MARYLAND...
At 633 PM EDT, a severe thunderstorm was located near Thurmont,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Thurmont, Emmitsburg, Taneytown, Woodsboro, Union Bridge,
Libertytown, Harney, New Midway, Ladiesburg, Rocky Ridge, Detour,
Keysville, Keymar and Graceham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7715 3953 7717 3949 7728 3958 7747
3972 7743
TIME...MOT...LOC 2233Z 297DEG 25KT 3963 7732
HAIL...<.75IN
WIND...60MPH
$$
ADSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:08 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 2, 3:08 PM EDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 308 PM EDT Tue Jul 2 2019 .SYNOPSIS... High pressure will remain over the western Atlantic through the end of the week while upper-level high pressure builds from the south. Hot and humid conditions will persist through the week's end along with chances for showers and thunderstorms. A cold front will approach this weekend, promoting continued unsettled conditions, before settling to our south early next week. && .NEAR TERM /THROUGH WEDNESDAY/... High pressure has slid off the coast, and hot, humid air has re-enveloped the region, with widespread low 90s. Dew points have climbed to near 70 and heat indices are approaching 100. The return of heat and humidity has also resulted in a much more unstable atmosphere, with CAPE values over 2000 j/kg, but triggers are not abundant as the ridge builds, and PW's have not peaked just yet. Thus, expect mainly scattered storm coverage today, and movement should preclude much flood risk, though it can't be ruled out. The high CAPE may also help result in significant downbursts if stronger storms develop, which can also result in an isolated risk of damaging winds. Multiple pieces of guidance hint that something more organized may develop with a very weak shortwave/vort max advancing southeast into the region this evening, and this may be the biggest risk for any severe, though it may arrive too late given waning CAPE by mid evening. That said, will need to keep an eye on storms approaching from the north through the evening. Later tonight, all storms should die out and we'll end up just very muggy. Lows mostly in the 70s. The aforementioned shortwave appears to stall in the region on Wednesday. With other paramenters remaining the same, this will likely help result in a better coverage of showers and t-storms, with more risk of local flooding and isolated severe weather. Highs again will be in the 90s. With dew points also in the 70s, heat indices will likely exceed 100, but confidence on 105 remains low, so have not pulled trigger on advisories yet. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... Convection will start to slowly wane Wednesday night, but severe/flood risk will linger for a time. Otherwise, Wednesday night will again be warm and muggy with lows in the 70s. The aforementioned shortwave/vort max looks to remain in the area Thursday, helping to destablize the region once again and resulting in another round of showers and t-storms. There are some hints from guidance that an easterly flow might try to stabilize eastern areas a little more, at least til late in the day or the evening, but confidence on this is low. Otherwise, another hot, humid day with temps in the 90s and heat indices approaching advisory criteria. The shortwave/vort max then starts to migrate northeast of the region at night, but another more well defined shortwave will start approaching from the west, and this could help keep storms going a bit longer than the previous two nights, or even reinvigorate convection late at night. Lows again in the 70s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... A upper level low will move to our north as an upper level high shifts off the coast of the NE US on Friday. A general south to southwesterly flow will be at the surface and mid levels which will lead to warm and moist air being advected into our region Friday into Saturday. Pop up/pulse thunderstorms will be possible on Friday due to decent CAPE above 1500 and temperatures rising up into the mid to upper 80s. This will be a day that thunderstorms could potentially pop up anywhere due to the instability during the afternoon periods. A cold front will approach and move through our region from the northwest Saturday into Sunday. Showers and thunderstorms will be possible as this boundary moves through our region. Ahead of the frontal boundary temperatures will hover in the mid to upper 80s with dew points in the upper 60s to low 70s. The high temps/dew points will lead to the potential for significant instability with CAPE forecast to be above 1500 and 2000. As the boundary moves through, it will provide extra lift to kick off storms throughout our region. Some models have indicate the boundary could briefly stall over our are on Sunday which would lead to extended chances for showers and thunderstorms. A slight flood threat could be possible if the region experiences multiple rounds of rain throughout this week. The front is forecast to finally move out of our region by late Sunday to early Monday. Behind the front high pressure will build into our region from the north. Some lingering showers will be potential along the mountainous areas. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Generally VFR through Thursday night with high pressure in control. Main concern will be scattered afternoon/evening thunderstorms each day, which can result in brief sub-VFR conditions, along with gusty winds and small hail. The outlying terminals could see some late night/early morning vis restrictions after they see rain over the next few days, but mist/fog is not expected at the main city terminals. Scattered low clouds will be possible Friday morning but clearing is expected during the day on Friday. Some high clouds will be possible throughout the day. Scattered thunderstorms and showers will be possible. SubVFR may be possible within storms and early on Friday. On Saturday, showers and thunderstorms will be possible. Scattered clouds will build into our region. Some lower clouds will be possible Saturday evening as showers and thunderstorms form. SubVFR conditions will be possible. && .MARINE... High pressure to the southeast will yield fairly light winds generally below 18 knots, so no small craft advisories are anticipated through Thursday night. Main concern each day will be scattered thunderstorms producing potentially gusty winds. Best coverage looks to be Wednesday, with fewer storms today and possibly a bit fewer over the waters on Thursday as well, though confidence on Thursday coverage is not high yet. Special Marine Warnings may be necessary each day. Light southerly winds expected on Friday/Saturday with some scattered thunderstorms possible. Small Craft Advisories are not expected at this time but some Special Marine warnings could be potential. && .TIDES/COASTAL FLOODING... Anomalies will remain elevated the remainder of the week thanks to southerly flow and high pressure parked over the western Atlantic. Current forecast is to maintain Action stage at a majority of our sites during high tide, but the sensitive locations will run close to minor flood, and require close monitoring in the coming days. The exception is Annapolis, which hit minor this morning and we have forecast to hit minor again tomorrow morning. Given its still two high tides away, and uncertainty is a bit high, will hold off on advisory until we are a bit closer and more confident. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...RCM NEAR TERM...RCM SHORT TERM...RCM LONG TERM...JMG AVIATION...RCM/JMG MARINE...RCM/JMG TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Jul 2, 5:25 AM EDT, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 525 AM EDT Tue Jul 2 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 525 AM EDT Tue Jul 2 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Scattered thunderstorms producing an isolated threat for damaging wind gusts will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will lead to an isolated threat for damaging wind gusts and large hail Wednesday through Saturday, especially during the afternoon and evening hours each day. Locally heavy rain may cause isolated flooding as well, especially Thursday through Saturday when thunderstorm coverage may be higher. Confidence remains low on exact timing and location of the potential hazardous weather. Heat indices may also approach 105 degrees during the afternoon hours Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-030930- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 525 AM EDT Tue Jul 2 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Scattered thunderstorms producing an isolated threat for damaging wind gusts will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will lead to an isolated threat for damaging wind gusts and large hail Wednesday through Saturday, especially during the afternoon and evening hours each day. Locally heavy rain may cause isolated flooding as well, especially Thursday through Saturday when thunderstorm coverage may be higher. Confidence remains low on exact timing and location of the potential hazardous weather. Heat indices may also approach 105 degrees east of the Blue Ridge and 100 degrees west of the Blue Ridge during the afternoon hours Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 2, 5:18 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT TUE JUL 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 1 SSW NORTH POTOMAC 39.08N 77.26W
07/02/2019 MONTGOMERY MD EMERGENCY MNGR
TREE DOWN ON POWER LINE AT INTERSECTION OF TRAVILAH RD.
AND TURKEY FOOT RD.
&&
EVENT NUMBER LWX1904964
CJLLocal storm report, Jul 2, 5:45 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT TUE JUL 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG ROCKVILLE 39.08N 77.15W
07/02/2019 MONTGOMERY MD TRAINED SPOTTER
TREE SNAPPED IN HALF AT THE ROCKVILLE WMATA METRO
STATION.
&&
EVENT NUMBER LWX1904965
CJLLocal storm report, Jul 2, 6:03 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
603 PM EDT TUE JUL 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG 2 SSE MONTGOMERY VILLAG 39.16N 77.18W
07/02/2019 MONTGOMERY MD PUBLIC
TREES DOWN ON MIDCOUNTY HIGHWAY BETWEEN GOSHEN RD. AND
WOODFIELD RD.
&&
EVENT NUMBER LWX1904966
CJLLocal storm report, Jul 2, 6:10 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT TUE JUL 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM LIGHTNING 1 NNW LEESBURG 39.12N 77.57W
07/02/2019 LOUDOUN VA PUBLIC
TREE FELL ON ST. JAMES EPISCOPAL CHURCH IN LEESBURG,
SEEMINGLY DUE TO A LIGHTNING STRIKE.
&&
EVENT NUMBER LWX1904967
CJLLocal storm report, Jul 2, 6:14 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
614 PM EDT TUE JUL 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 2 E OLNEY 39.15N 77.05W
07/02/2019 MONTGOMERY MD FIRE DEPT/RESCUE
TREE DOWN ON A HOUSE ON ON THE 17900 BLOCK OF SHOTLEY
BRIDGE PL.
&&
EVENT NUMBER LWX1904968
CJLThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:47 AM EDT | Coastal Flood Advisory | LWX | Saint Mary's | 2 hr |
| Jul 2, 4:20 AM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 6 hr |
| Jul 2, 4:38 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 37 min |
| Jul 2, 5:04 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery, Prince George's | 41 min |
| Jul 2, 5:25 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Montgomery, Prince George's | 50 min |
| Jul 2, 6:29 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 25 min |
| Jul 2, 6:39 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 36 min |
| Jul 2, 6:59 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Howard | 46 min |
| Jul 2, 7:09 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll | 36 min |
| Jul 2, 7:15 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Howard, Montgomery | 45 min |
| Jul 2, 7:45 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 45 min |
| Jul 2, 7:53 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Montgomery, Prince George's | 37 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.